Sometimes less is best with an elderly heart


A beautiful 90-year-old woman came into the emergency room after another fall. The last year had been tough for her as she had developed diastolic heart failure. Her weakness and breathlessness were helped some by diuretics, but she was troubled by extreme variations in blood pressure, high one moment and dangerously low the next. Also, she had a calcified and somewhat tight aortic valve and was on a blood thinner for atrial fibrillation.

Heart disease in the elderly includes a wide variety of conditions. The following is a partial list: 

 Aging coronary arteries with blockage and subsequent heart attack can be challenging to diagnose because older people don’t always have symptoms to allow intervention. 

• Calcification of heart valves, especially the aortic valve, can occur with age when tightening of the valve causes progressive failure of the heart’s capacity to push past that obstruction and do its work. 

• Heart pump weakness involves both the systolic squeeze (which pushes blood flow out of the heart through arteries) and diastolic relaxation (which allows blood flow, from veins, back into the heart). Heart weakness can result from either one or both, as aging heart muscle in the elderly becomes replaced by scar tissue. Extreme variation in blood pressure, high one moment and dangerously low the next, can be a sign of diastolic heart problems.

• The “broken heart syndrome” can be a reversible systolic heart weakness caused by severe and prolonged sorrow. 

 Overactive blood clotting can develop in the elderly, causing dangerous blood clots to the coronary arteries, the brain or anywhere. Experts say that up to 80 percent of all deaths in nursing homes result from blood clots.

• Falling can cause bleeding and fracture. Falling is often the result of heart disease in general and can happen when the blood pressure drops just after standing. Falls can also occur due to neurological conditions, just plain inactivity or too many medicines. 

If you get light headed when standing, tell your doctor and ask her or him to consider you might be on too many medicines. 

The risk of falling was simply too high to continue my 90-year-old patient on blood thinners. I stopped them and backed off a little on the diuretic which could have been worsening her blood pressure drops and causing the falls. The age-old ethic came to mind: “First of all, do no harm.” Balancing the advantages and harms of medicines in the elderly requires careful consideration, and sometime less is best.

For free and easy access to the entire Prairie Doc library, visit www.prairiedoc.org and follow the Prairie Doc on Facebook featuring On Call with the Prairie Doc streaming live and broadcast on SDPTV most Thursdays at 7 p.m. central.                            


Video News
More In Local